Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Phoenix, AZ

July 9, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 9, 2018, 7:22 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 7:22 PM MST (02:22 UTC)
Expired
Jul 10, 2018, 1:15 AM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:15 PM MSTFLASH FLOOD1 W Ak-Chin Village, AZFARRELL ROAD AT VEKOL WASH CLOSED DUE TO FLASH FLOODING. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS55 KPSR 100222
FFWPSR
AZC013-021-100815-
/O.NEW.KPSR.FF.W.0010.180710T0222Z-180710T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
722 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 115 AM MST.

* At 717 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the Vekol Wash. An 
  automated county stream gage observed a rise of several feet 
  upstream. Flash flooding is expected to impact several low water 
  crossings located near Ak-Chin Village. It may take several hours 
  for the flood wave to travel downstream and reach the impacted 
  roadway crossings.

* Some locations that will experience flooding include...
  Ak-Chin Village. 

* This includes the following low water crossings...
  Val Vista Road
  Ralston Road
  Peters and Nall Road
  Indian Route 14 - Farrell Road

LAT...LON 3306 11203 3297 11204 3286 11220 3274 11222
      3271 11231 3295 11225 3306 11206

$$

MS
1 follow-up statement
138 
WGUS75 KPSR 100549
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1049 PM MST MON JUL 9 2018

AZC013-021-100815-
/O.CON.KPSR.FF.W.0010.000000T0000Z-180710T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1049 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR
MARICOPA AND PINAL COUNTIES...

At 1048 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms earlier this evening producing heavy rain over the 
warned area. Flash flooding may already be occurring.

Some locations that will experience flooding include...
Maricopa and Ak-Chin Village. 

This includes the following highways...
AZ Interstate 8 between mile markers 144 and 147.
AZ Route 347 between mile markers 168 and 173.

LAT...LON 3306 11203 3297 11204 3286 11220 3274 11222
      3271 11231 3295 11225 3306 11206

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:05 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 6:58 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DUST STORM       10 NNE GILA BEND        33.09N 112.65W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            100 FT VISIBILITY IN BLOWING DUST.

&&
Local storm report, Jul 9, 7:02 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
702 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NW SKY HARBOR AIRPORT 33.45N 112.03W
07/09/2018                   MARICOPA           AZ   BROADCAST MEDIA

            LARGE SECTIONS OF AN APARTMENT COMPLEX ROOF
            TORN OFF. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 9, 7:11 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 S GLENDALE            33.47N 112.17W
07/09/2018                   MARICOPA           AZ   PUBLIC

            LARGE TREE DOWN. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 9, 7:15 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE MESA              33.43N 111.82W
07/09/2018                   MARICOPA           AZ   BROADCAST MEDIA

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 9, 7:21 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
721 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     DUST STORM       5 NNE ARIZONA CITY      32.81N 111.63W
07/09/2018                   PINAL              AZ   TRAINED SPOTTER

            1/16 MILE VISIBILITY IN DENSE BLOWING DUST.

&&
Special weather statement, Jul 9, 7:22 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
722 PM MST MON JUL 9 2018

AZZ531-533-535-536-539-100300-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-Gila Bend AZ-
Central La Paz AZ-
722 PM MST MON JUL 9 2018

...SPECIAL WEATHER STATEMENT...

At 721 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Kofa Wildlife Refuge to
10 miles south of Dateland. Movement was west at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tacna, Paloma, Tyson, Kofa Wildlife Refuge, Dateland, Mohawk, Palm
Canyon and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 37 and 81.
AZ Route 95 between mile markers 74 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3345 11435 3253 11398 3266 11324 3355 11356
TIME...MOT...LOC 0221Z 075DEG 13KT 3342 11381 3267 11354

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:06 PM MSTDust Storm AdvisoryPSRMaricopa24 min
Jul 9, 5:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 9, 5:18 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 5:22 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 5:27 PM MSTDust Storm WarningPSRMaricopa63 min
Jul 9, 5:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 9, 5:50 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma25 min
Jul 9, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 9, 6:00 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 9, 6:19 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma26 min
Jul 9, 6:32 PM MSTDust Storm WarningPSRMaricopa, Yuma58 min
Jul 9, 6:34 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma86 min
Jul 9, 6:35 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 6:46 PM MSTSpecial Weather StatementPSR44 min
Jul 9, 6:59 PM MSTDust Storm WarningPSRYuma31 min
Jul 9, 7:22 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 9, 7:25 PM MSTDust Storm WarningPSRLa Paz, Yuma95 min
Jul 9, 7:59 PM MSTSpecial Weather StatementPSRYuma46 min
Jul 9, 8:08 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Jul 9, 8:44 PM MSTSevere Thunderstorm WarningPSRYuma31 min
Jul 9, 9:24 PM MSTAreal Flood WarningPSRMaricopa3 hr
Jul 10, 2:11 PM MSTSpecial Weather StatementPSR34 min
Jul 10, 2:26 PM MSTSpecial Weather StatementPSRGila34 min
Jul 10, 2:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 2:49 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 10, 2:50 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 10, 3:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 3:38 PM MSTSpecial Weather StatementPSR52 min
Jul 10, 3:48 PM MSTDust Storm WarningPSRMaricopa, Pinal27 min
Jul 10, 4:04 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 10, 4:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 10, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal47 min
Jul 10, 4:16 PM MSTSpecial Weather StatementPSRPinal29 min
Jul 10, 4:23 PM MSTFlash Flood WarningPSRGila, Maricopa3 hr
Jul 10, 4:38 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:53 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal49 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.